Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Blood Disorders and Birth Control Pills
    avatar
    TaraBara87 posted:
    I'm 25 and have a clotting and bleeding disorder. My hematologist has always told me that I cannot be on birth control pills. When I went for my yearly check up about 4 months ago and discussed having bad cramps my gynecologist recommended I take Nora-Be to help. (I am not worried about getting pregnant, just the cramps..) I was very leery about doing so, so I never went to fill the prescription. So a few months later I started having worse cramps, especially when I was on my period. They are very sharps pains that hurt excruciatingly bad when I have a bowel movement the first few days of my period. I was concerned this month because once my period had passed I was still feeling sore inside my pelvic area. I made an appointment with the gynecologist yesterday to have it checked out. They gave me a pregnancy/UTI urine test which came back negative but then had me leave with no reasurement at all. I was worried I might have endometriosis but the nurse practitioner told me that she couldn't give me the tests for it. She questioned me about taking the mini pills and I told her I had not taken them.... I'm just a little confused about what I should do... The pills have SO many terrible side effects (acne... which I am already vey prone to and weight gain)and with my blood disorders I'm just scared to take them. Is there any good advise I can get as to what I should do....? As I mentioned, I've already went to the dr but did not get any good advisement.

    Take the Poll

    Anyone have bad side effects from non estrogen birth control pills?
    • No
    • Moderate
    • Yes
    • Severe
    vote
    View Poll Results
    Reply
     
    avatar
    PeterPanMom responded:
    Dr. Oz just did a show on migraines, clotting, birth control pills and the risk of stroke in young women in their twenties and thirties! Look up this topic on his website. I believe he would tell you you're NOT a good candidate for the Birth Control pill. Also, I was on them and got a blood clot in my calf and had to stop immediately! Please consider getting another opinion from a different gynecologist!!

    Also, consult with your blood specialist on this issue. They should know whether or not you should take BC pills. Please don't risk your future health because one doctor tells you something that may or may not be accurate for your body.

    Second opinions should be covered by your health insurance if you have special conditions such as your blood clotting condition. Check with the insurance company first so you don't end up with a huge medical bill. If they tell you "No" don't take that for an answer, ask to speak to a supervisor or for a hearing on the matter. Take any research you've gathered with you while on the phone with the insurance company or at a hearing.

    Doctors will take you a lot more seriously too if you do this research work ahead of time. So, DO your research on the internet, and go to a teaching/regular hospital library to ask their research librarian to research these topics for you. Most larger hospitals have libraries and research librarians to do this work. They are an amazing source of information. Take all of your research with you to your medical appointments and do your homework! It shows you're serious and willing to take the doctor's advise seriously.

    Doctors are very limited in the amount of time that they are allowed to spend with each patient. So, consider having an appointment with a Physician's Assistant or Nurse Practitioner. They are able to take more time to listen to patients' concerns, symptoms, and to do research on the issues that you present to them. They also consult with physicians outside of the appointment.

    Hopefully, if you show that you are serious and concerned, they won't just brush you off and ignore a possibly serious condition. I hope everything goes well for you! Take care of yourself, no one else will do it for you!!
     
    avatar
    valoispq responded:
    Very poor answer from your Gyne, I would change docs. Your hemo doc told you not to take birth control pills so I would listen to him/her, as he knows your condition. Perhaps he can send a referral to an appropriate doc, outlining your condition and pain. Good luck.
     
    avatar
    Anon_475 responded:
    I think you need to ask for more details from your gyn. You're basing your fears (I'm not saying they're unfounded) on the pill in general. What you were prescribed was the mini-pill which does not have the same side effects as the pill. I'd say that more information would be in order.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.